Cinacalcet Withdrawal Linked With PTH, Calcium Rise

Share this content:
Serum parathyroid hormone levels significantly increased from 42.2 to 114.8 pmol/L over 12 months in patients who halted the calcimimetic drug.
Serum parathyroid hormone levels significantly increased from 42.2 to 114.8 pmol/L over 12 months in patients who halted the calcimimetic drug.

Within a year of halting cinacalcet therapy, patients with secondary hyperparathyroidism experience rises in parathyroid hormone (PTH), serum calcium, and primary calciprotein 1 (CCP-1) particles, according to findings from a real-world study.

Australian officials recently stopped reimbursement of cinacalcet, forcing many patients to halt therapy. Irene Ruderman, MD, of The Royal Melbourne Hospital and her team studied 62 such dialysis patients (mean age 70 years) for 12 months following cessation. No specific management strategy was provided after cinacalcet withdrawal. Usual treatment included phosphate binders, active vitamin D therapy, and parathyroidectomy, if needed. To account for temporal changes, the investigators examined the same biochemical parameters in 2 control groups of cinacalcet-naïve patients.

Serum PTH increased from 42.2 to 114.8 pmol/L over 12 months in patients who stopped cinacalcet, according to results published in BMC Nephrology. Serum calcium rose from 2.31 to 2.46 mmol/L. The investigators also documented increases in CPP-1 that correlated with an increase in PTH, calcium, and ferritin as well as a fall in serum albumin (phosphate levels stayed the same). The team hypothesized that increased CPP-1 rapidly transforms to pro-inflammatory CPP-11 in a uremic environment, thereby promoting vascular calcification.

Among patients, 2 fractures, 5 cardiovascular events, 1 case of calciphylaxis, and 1 parathyroidectomy occurred after withdrawal. The mortality rate was 19%.

The team plans to follow patients long-term to determine whether cinacalcet withdrawal leads to higher rates of parathyroidectomies and cardiovascular mortality.

The study was funded by Amgen, the makers of cinacalcet (Sensipar).

Reference

Ruderman I, Smith ER, Toussaint ND, Hewitson TD, and Holt SG. Longitudinal changes in bone and mineral metabolism after cessation of cinacalcet in dialysis patients with secondary hyperparathyroidism. BMC Nephrol. 2018;19:113. DOI: 10.1186/s12882-018-0910-9.


You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup